Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 13, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 22, 2024, 7:51 PM EDT for Susquehanna County, Wayne County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2024, 7:51 PM EDT (23:51 UTC)
- Expired
- May 22, 2024, 8:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Susquehanna County, PA, Wayne County, PA
The radar
The Binghamton radar (KBGM), 57 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 1237 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
906
WUUS51 KBGM 222351
SVRBGM
PAC115-127-230030-
/O.NEW.KBGM.SV.W.0013.240522T2351Z-240523T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
751 PM EDT Wed May 22 2024
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Southeastern Susquehanna County in northeastern Pennsylvania...
Northern Wayne County in northeastern Pennsylvania...
* Until 830 PM EDT.
* At 750 PM EDT, a severe thunderstorm was located over Gibson, or 12
miles east of Montrose, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jackson, Harford, New Milford, Ararat, Hop Bottom, Thompson, Union
Dale, Starrucca, Gibson, and Hiawatha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
&&
LAT...LON 4170 7577 4187 7575 4200 7538 4170 7512
TIME...MOT...LOC 2350Z 252DEG 40KT 4181 7563
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MJM1 follow-up statement
075
WWUS51 KBGM 230014
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
814 PM EDT Wed May 22 2024
PAC115-127-230030-
/O.CON.KBGM.SV.W.0013.000000T0000Z-240523T0030Z/
Susquehanna PA-Wayne PA-
814 PM EDT Wed May 22 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHEASTERN SUSQUEHANNA AND NORTHERN WAYNE COUNTIES...
At 814 PM EDT, a severe thunderstorm was located over Thompson, or 15
miles south of Deposit, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Jackson, Ararat, Thompson, Union Dale, Starrucca, Hiawatha,
Shehawken, Starlight, Starruca, and Pleasant Mount.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4170 7566 4186 7563 4200 7538 4170 7512
TIME...MOT...LOC 0014Z 251DEG 22KT 4185 7548
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MJMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:53 PM EDT, 58 minutes earlier.
Area forecast discussion, May 22, 6:53 PM EDT, 58 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 653 PM EDT Wed May 22 2024 .SYNOPSIS... A cold front will bring showers and thunderstorms this afternoon and evening. This front is slow to move through and will support additional showers and storms on Thursday. There will be a brief break Friday before the next system brings another round of showers and storms to start the weekend. && .NEAR TERM /THROUGH THURSDAY NIGHT/... 645 PM Update... Some thunderstorms remain present but the severe threat has diminished across CNY. The watch was cancelled for all NY counties, but does remain for the counties that it was issued for in NEPA. Another line of storms has swept across PA and is now moving into the region. PoPs were updated based on current radar activity. The CAMs are still struggling but the HREF, NBM, and some manual edits seemed to come up with a reasonable solution over the next few hours. Temperatures have cooled significantly after the storms passed through. Most are now in the 70s. Hourly temps and dewpts were touched up to better reflect the latest observations. The rest of the forecast was doing well and needed little change at this time. 320 PM Update... A pre-frontal trough has kicked off scattered showers and storms just west of the region. Some pop-up convection has been brief in the region. Instability and shear will likely increase as the cap continues to erode throughout the afternoon. This would leave the door open for isolated to scattered severe storms with wind being the main threat. The uncertainty lies with the shear, which is only modeled at 20 to 25 kts. This may be just enough to for severe storms but they should be relatively short-lived. With CAMs not handling this situation well, PoPs were made to be a ahead of the timing shown in guidance. Despite having uncertainty with this messy situation, a watch was issued based on earlier activity seen further west and the potential for additional severe storms based on higher surface-based instability. By the late evening hours, the potential for severe storms will diminish. The delayed cold front will move into the region from the northwest tonight. This boundary will kick off additional scattered showers and isolated thunderstorms. With the added moisture, light winds, and fairly low dew point depressions, patchy valley fog may develop. In other areas, low stratus may also be possible. Temperatures tonight will fall into the upper 50s to mid 60s tonight. With the front stretched across the southern portions of the region by Thursday morning, a weak disturbance will ride this front. This will help keep showers going across portions of NEPA and the Catskills through most of the morning hours. Thunderstorms cannot be ruled out as instability and shear will also be present. High pressure builds in behind this frontal boundary, leading to a quiet, partly cloudy afternoon across the region. The cold front brings relief from the heat we have seen the last couple of days highs will only be in mid 70s to low 80s. Dry conditions will continue overnight with temps falling into the 50s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... 215 PM Update... Friday and Friday night will be a dry period as showers stay south of the area with the front and north of the area with the upper level low. A ridge of high pressure moves east through the area Friday night. Humidity drops with dewpoint temperatures falling to around 50. Skies will be mostly sunny Friday. On Saturday clouds and pops will increase as a north to south front moves through Saturday evening. Showers and thunderstorms will be ahead of and with the front. The trend has been to slow this down so many places may have a dry morning. For temperatures lows will be in the 50s Friday night, then rise to the mid and upper 50s and lower 60s Saturday night. High temperatures Friday will be in the upper 70s and lower 80s then a degree or two warmer Saturday. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... 215 PM Update... High pressure should build in late Saturday night into Sunday. Sunday afternoon some models have isolated showers and thunderstorms over NEPA and the southern Catskills associated with a stalled front near the coast. Surface low pressure and associated fronts will move east into the area late Sunday night into Monday evening. Again another round of showers and thunderstorms is likely. The surface low by Tuesday is in southeast Canada, but a large upper level trough is over southeast Canada and the Great Lakes. The colder air will set off mainly diurnal showers and thunderstorms Tuesday and Wednesday. High temperatures on Sunday again in the upper 70s and lower 80s, fall slowly to the 60s Wednesday. Lows Sunday night in the upper 50s and lower 60s fall to the upper 40s to mid 50s Tuesday night. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... VFR conditions will continue through the afternoon and evening. There continues to be a chance for scattered thunderstorms today. Tempo groups have been added and the time has been narrowed down some. Strong wind gusts and reduced visibilities are expected if a storm passes right over a terminal. Conditions will then improve after storms move through. A period of MVFR or even Fuel Alt ceilings will be possible for at least a few hours late tonight/early Thursday morning. Conditions then improve back to VFR shortly after sunrise. Winds will be gusty this afternoon and evening with gusts 15 to 20 kts. Again, expected strong winds within any passing t-storms. Winds become light and variable overnight before settling out of the west-northwest. Outlook... Thursday afternoon through Friday night...Mainly VFR. Low chance for showers/storms at BGM and AVP Thursday afternoon/evening. Patchy early morning valley fog may be possible Friday, but conditions are looking too dry. Saturday... Restrictions possible with scattered showers and thunderstorms. Sunday...Mainly VFR expected. Monday... Restrictions possible with scattered showers and thunderstorms. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...Air Quality Alert until 11 PM EDT this evening for NYZ062. && SYNOPSIS...BTL/MWG NEAR TERM...BTL SHORT TERM...TAC LONG TERM...TAC AVIATION...BTL
Hazardous weather outlook, May 22, 3:02 PM EDT, 4 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 302 PM EDT Wed May 22 2024 NYZ046-057-062-PAZ040-048-072-231915- Otsego-Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne- 302 PM EDT Wed May 22 2024 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Scattered thunderstorms ahead of a cold front will move through the region late this afternoon and evening with the potential for gusty winds and hail. A few thunderstorms may become severe. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about severe weather to the NWS. NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-043-044- 047-231915- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Tioga-Broome-Bradford-Susquehanna-Wyoming-Lackawanna-Luzerne- 302 PM EDT Wed May 22 2024 ...SEVERE THUNDERSTORM WATCH 288 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about severe weather to the NWS.
In the hours before
Special weather statement, May 22, 7:34 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Binghamton NY
734 PM EDT Wed May 22 2024
PAZ043-047-230015-
Wyoming PA-Luzerne PA-
734 PM EDT Wed May 22 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN LUZERNE AND SOUTHWESTERN
WYOMING COUNTIES THROUGH 815 PM EDT...
At 734 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Lovelton to Central to Berwick.
Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Muhlenberg, Berwick, Nanticoke, Plymouth, Vernon, Larksville, Lehman,
Dallas, Harveys Lake, and Dorrance.
This includes the following highway exits...
Interstate 80 near 256.
Pennsylvania Interstate 81 near 151A and B.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northeastern Pennsylvania.
&&
LAT...LON 4105 7623 4114 7623 4114 7628 4120 7632
4130 7631 4154 7622 4155 7622 4154 7594
4136 7589 4100 7603 4098 7622
TIME...MOT...LOC 2334Z 256DEG 36KT 4150 7633 4128 7635 4105 7628
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MJMLocal storm report, May 22, 7:36 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
736 PM EDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM Tstm Wnd Dmg 1 SE Auburn 42.92N 76.56W
05/22/2024 Cayuga NY Public
Report from mPING: 1-inch tree limbs broken;
Shingles blown off.
&&Local storm report, May 22, 7:37 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
737 PM EDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM Tstm Wnd Dmg 2 W Auburn 42.93N 76.60W
05/22/2024 Cayuga NY 911 Call Center
Corrects previous tstm wnd dmg report from 2
W Auburn. Tree down on wires, causing fire.
&&Local storm report, May 22, 7:42 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
742 PM EDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Hail 1 E Bethel 41.68N 74.87W
05/22/2024 M1.00 Inch Sullivan NY Public
Corrects previous hail report from 2 SSE
Bethel. Quarter size hail reported on social
media.
&&Local storm report, May 22, 7:47 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
747 PM EDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM Tstm Wnd Dmg Skaneateles 42.95N 76.43W
05/22/2024 Onondaga NY 911 Call Center
Corrects previous tstm wnd dmg report from
Skaneateles. Broken telephone pole.
&&Local storm report, May 22, 7:48 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
748 PM EDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM Tstm Wnd Dmg 2 S Jacks Reef 43.07N 76.43W
05/22/2024 Onondaga NY 911 Call Center
Corrects previous tstm wnd dmg report from 2
S Jacks Reef. Tree on wires.
&&The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 3:30 PM EDT | Special Weather Statement | BGM | Bradford | 45 min |
| May 22, 5:54 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 51 min |
| May 22, 6:55 PM EDT | Special Weather Statement | BGM | Bradford | 35 min |
| May 22, 7:24 PM EDT | Special Weather Statement | BGM | Susquehanna | 36 min |
| May 22, 7:34 PM EDT | Special Weather Statement | BGM | Luzerne, Wyoming | 41 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.